Even coated aspirin can cause digestive problems and ulcers

PEOPLE'S PHARMACY

May 30, 1999|By Joe Graedon, and Teresa Graedon, Ph.D. | Joe Graedon, and Teresa Graedon, Ph.D.,SPECIAL TO THE SUN

Q.For several years, my husband and I have been taking enteric- coated aspirin. We understand that these dissolve in the intestines rather than the stomach, thus avoiding the danger of ulcers. Is this a misconception? Is there some other reason why enteric-coated aspirin is not more frequently recommended by professionals?

A.Enteric coatings do keep aspirin from dissolving in the stomach. This reduces irritation caused by the aspirin tablet itself. But once aspirin is circulating in the bloodstream, it can have an indirect effect on the stomach.

Aspirin relieves pain and inflammation by blocking hormone-like chemicals called prostaglandins. These same chemicals protect the stomach lining. When they are depleted by aspirin or other arthritis drugs, irritation, heartburn and ulcers can result. That is why even enteric-coated aspirin, when used regularly, is no guarantee against digestive problems.

Q.I'd like to know why I have difficulty in getting and maintaining an erection. The blood test I had recently was good. My heart is also good. My blood circulation is perfect, and my cholesterol is 106.

I recently read in a magazine that if blood circulation is good and cholesterol is low, I should never have any problem getting an erection.

I am 81 years old and have been married 54 years. Until last month, I had sex every three days. I wonder if it's my age or the blood pressure pills.

A.Impotence may be caused by factors other than circulation. Nerve damage, psychological issues, high blood pressure itself or side effects of many kinds of medication may contribute to erectile dysfunction. Discuss this with your physician. He may be able to prescribe different drugs that would be less likely to interfere with your erections.

Do not discontinue your medicine without your doctor's supervision, because that could be dangerous.

If changing your medication isn't appropriate, there are several possible treatments for impotence. You and your wife should be able to enjoy this part of your relationship again.

Q.I was recently prescribed Septra for a urinary tract infection. Two days after starting, I had a bad nosebleed.

Because I take Coumadin, I called my cardiologist immediately. His office ran a blood test while they were treating the nosebleed. My values were very elevated.

Why didn't my gynecologist warn me about this interaction?

A.There are two possible explanations. Perhaps your gynecologist didn't know you are on Coumadin. Make sure that each doctor writing prescriptions for you has a list of all other medications you take.

You may have given the gynecologist such a list, but perhaps the doctor was not aware of the interaction. Although this combination can cause life-threatening bleeding, not everyone knows about it. To protect yourself, ask the physician and the pharmacist to look up possible interactions before you start any new medicine.

King Features Syndicate

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.